A young black woman with a history of Graves disease presented with painful lesions on both legs. She reported chills, bilateral lower extremity swelling, and several small, painful, “pimple-like bumps” appearing on her bilateral lower legs, which ulcerated several days later. The ulcers progressed despite a recent course of trimethoprim-sulfamethoxazole for cultures growing methicillin-sensitive Staphylococcus aureus. The patient’s medications included methimazole and atenolol, which she had been taking since her diagnosis of Graves disease 1 year prior. She had not taken other over-the-counter medications or supplements. Physical examination of her bilateral lower extremities revealed pitting edema and multiple discrete, round, dry ulcers, most with central eschars, dusky gray borders, and collarettes of scale (Figure, A). Results from the initial laboratory workup revealed elevated levels of C-reactive protein and increased erythrocyte sedimentation rate. A punch biopsy specimen of an ulcer edge demonstrated a mid- and deep dermal marked lymphohistiocytic infiltrate with neutrophils and focal abscess, suggesting a nonspecific infection. The patient was initially treated with cephalexin, mupirocin, and conservative wound care, but the eruption later worsened, with new lesions appearing on her right leg. During follow-up, an intact 4-mm papular lesion was identified on her lower right leg (Figure, B). No pathergy at the previous punch biopsy site was observed. A biopsy of the new intact papule was performed (Figure, C and D).
Liu KX, Raff AB, Lee MS. Painful Ulcerative Lesions on Bilateral Lower Extremities. JAMA Dermatol. 2017;153(2):223–224. doi:10.1001/jamadermatol.2016.3401
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: